Kansas, 2009

Hail and Damaging Wind in Kansas, August 17, 2009

August 17, 2009 · NWS DDC · 3 events in 3 counties and zones

Early morning thunderstorms became severe from Scott county southeast into Ford adn Barber counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Early morning thunderstorms became severe from Scott county southeast into Ford adn Barber counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 1:55 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 17, 1:55 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 AM CDT MON AUG 17 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST DECISIONS CENTER AROUND POPS, SEVERE CHANCES, AND
POSSIBLE HEAVY RAIN FOR TONIGHT.

THE SURFACE ANALYSIS FROM 07Z SHOWED A COLD FRONT EXTENDING SOUTHWEST
FROM THE WESTERN GREAT LAKES TO A LOW PRESSURE CENTER OVER NORTHERN
OKLAHOMA.  A LOW PRESSURE TROUGH EXTENDED NORTHEAST TO SOUTHWEST
FROM NORTHERN NEBRASKA INTO WESTERN COLORADO.  HIGH PRESSURE WAS
STATIONED OVER SOUTHERN MONTANA  AND WYOMING.

THE 17/00Z UPPER AIR ANALYSIS SHOWED 90KT JET AT 250MB FROM EASTERN
COLORADO NORTHEAST TO NORTHERN MINNESOTA.  THAT LEAVES OUR CWA IN
THE RIGHT REAR REGION OF THE UPPER JET, AND A FAVORED AREA FOR
DIVERGENCE TO FORM.  ALSO, THE WATER VAPOR LOOPS SHOWS A SHORT WAVE
MOVING INTO NORTHWEST KANSAS. WILL HAVE POPS GOING THIS MORNING,
MAINLY IN MY NORTHER AND EASTERN COUNTIES, AND MENTION POSSIBLE
SEVERE THERE THIS MORNING. THE FRONT SHOULD PUNCH A LITTLE FARTHER
NORTH INTO CENTRAL KANSAS BY MORNING, GIVING A SURFACE FEATURE FOR
THE UPPER DYNAMICS TO FOCUS ON.  A FEW SEVERE STORMS ARE ALSO
POSSIBLE THIS AFTERNOON, MAINLY IN OUR SOUTHEASTERN COUNTIES NEARER
THE FRONT AND LOW LEVEL CONVERGENCE.

AN UPPER TROUGH WILL MOVE INTO WESTERN KANSAS TONIGHT AFTER MIDNIGHT,
AND AT THE LOWER LAYERS A LOWER JET WILL ADVECT MOISTURE UP AND OVER
THE OKLAHOMA FRONT.  THIS COULD LEAD TO SOME HEAVY RAIN IN MY EASTERN
COUNTIES, AND HAVE ADDED THAT TO THE REGION WITH 60 POPS. THE GFS IS
QUITE AGGRESSIVE WITH QPF MONDAY NIGHT, SUGGESTING OVER 2 INCHES IN
MY SOUTHERN 1 TO 2 TIERS OF COUNTIES. INSTEAD, PREFER THE ECMWF AND
NAM MODELS WHICH TARGET MY EAST-CENTRAL CWA MONDAY NIGHT WITH 1 TO
1.5 INCHES OF QPF.

HAVE KEPT LOWER 30 POPS GOING TUESDAY IN MY SOUTH AND
SOUTHEAST ZONES WHICH WILL BE CLOSER TO THE FRONT.  TUESDAY
NIGHT COULD BE A REPEAT OF MONDAY NIGHT, BUT THINK THE UPPER
ATMOSPHERE WILL BE WORKED OVER BY THEN AND LESS FORCING WILL BE AT
THE SURFACE, SO WILL KEEP 30 POPS GOING IN MY NORTH AND EAST
COUNTIES. QPF SHOULD BE LIGHTER.  WEDNESDAY IS A CHALLENGE. IT
APPEARS THE FRONT WILL SINK FARTHER SOUTH AND WE WILL BE UNDER
SURFACE HIGH PRESSURE. DIMINISHED POPS QUICKLY LATE TUESDAY NIGHT, SO
WEDNESDAY SHOULD BE FAIRLY NICE.

TEMPERATURES WERE UNCHANGED, WITH LOWER 80S IN THE NORTH AND
NORTHWEST TODAY, WITH UPPER 80S SOUTHEAST.  A BIT COOLER TUESDAY
WITH A RANGE OF 82F AT HYS TO 85F AT P28.  MINIMUM TEMPS WILL
GENERALLY BE IN THE 60S.

DAYS 3-7...

THE GFS, ECMWF, AND CANADIAN SEEM TO BE IN PRETTY GOOD AGREEMENT ON
A SHORTWAVE TROUGH DIGGING INTO THE NORTHERN PLAINS ON WEDNESDAY AND
MOVING TOWARDS THE GREAT LAKES ON THURSDAY, ALTHOUGH EXACT PLACEMENT
AND SPEED ARE DIFFERENT BETWEEN THE DETERMINISTIC RUNS.  THE GFS AND
CANADIAN ARE FASTER WITH MOVING THE UPPER LOW TO THE EAST AND
THEREFORE PUSHING A COLD FRONT INTO THE CENTRAL PLAINS, WHILE THE
ECMWF IS A BIT SLOWER.  AT ANY RATE, THE OVERALL FORECAST CONTINUES
TO BE ON TRACK, WITH PRECIP CHANCES WEDNESDAY AND WEDNESDAY NIGHT
ALONG WITH COOLER THAN AVERAGE TEMPS ON THURSDAY.  EVEN THE SLOWER
ECMWF HAS THE COLD FRONT SOUTH OF THE CWA BY THURSDAY MORNING, SO
TWEAKED POPS DOWN A BIT, WITH BETTER CHANCES IN THE SOUTH JUST
BEHIND THE BOUNDARY.  THE UPPER FLOW WILL CONTINUE TO BE FAIRLY
AMPLIFIED AS RIDGING CONTINUES OVER THE ROCKIES ON FRIDAY.  WITH THE
SFC HIGH STILL NEARBY, WILL KEEP HIGHS SLIGHTLY BELOW NORMAL WITH
ONLY SOME MINOR TWEAKS FOR INTERSITE CONSISTENCY.  THE RIDGE WILL
BEGIN TO MOVE OUT INTO THE PLAINS OVER THE WEEKEND, BRINGING DRIER
AND WARMER CONDITIONS.  BUMPED UP TEMPS FOR SATURDAY AND SUNDAY A
COUPLE OF DEGREES AS 850MB TEMPS RETURN TO THE UPPER 20S C.

&&

.AVIATION...

THUNDERSTORMS ENTERING NORTHWESTERN KANSAS WILL CONTINUE AN EASTWARD
TRACK AND SHOULD MAINLY AFFECT KHYS WITH HEAVY RA BRINGING DOWN VIS
FOR A SHORT TIME.  WILL UPDATE AS THE CONVECTION MOVES CLOSER.
STORMS AFFECTING KGCK AND KDDC ARE LESS CERTAIN, WILL CONTINUE WITH
VCTS FOR NOW.  STRATUS WITH CEILINGS RIGHT AROUND THE MVFR THRESHOLD
HAS STARTED TO DEVELOP FROM KGBD TOWARDS JUST NORTHEAST OF KDDC.
WILL HAVE TO WATCH AND SEE HOW THIS DEVELOPS TOWARDS MORNING.  VFR
CONDITIONS WILL RETURN AREA WIDE BY AFTERNOON, BUT THERE COULD BE
SOME LOWER CEILINGS AFTER 06Z AS MORE CONVECTION DEVELOPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  62  85  65 /  30  60  30  30
GCK  82  60  85  64 /  20  50  30  20
EHA  85  60  85  64 /  30  40  30  20
LBL  86  62  85  64 /  40  50  40  20
HYS  81  60  82  62 /  30  50  30  40
P28  88  67  85  69 /  40  60  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/26/26
Hazardous weather outlook, Aug 17, 2:13 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
313 AM CDT MON AUG 17 2009

KSZ030-031-043>046-061>066-074>081-084>090-181000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
313 AM CDT MON AUG 17 2009 /213 AM MDT MON AUG 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA THIS MORNING,
AND A FEW OF THE STORMS MAY REACH SEVERE LIMITS. THERE IS A
SLIGHT CHANCE FOR SEVERE STORMS TODAY NORTHEAST OF A LINE FROM
GARDEN CITY TO CIMARRON TO ASHLAND. THE MAIN RISKS WILL BE HAIL TO
THE SIZE OF QUARTERS AND STRONG WIND GUSTS UP TO 70 MPH.

TONIGHT, ESPECIALLY AFTER MIDNIGHT, THERE IS A CHANCE FOR STORMS
WITH HEAVY RAIN IN THE LARNED, DODGE CITY, COLDWATER, PRATT AND
MEDICINE LODGE AREAS. THERE IS ALSO A SLIGHT CHANCE FOR ISOLATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON
AND NIGHT. A FEW OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER TODAY NORTHEAST OF A
GARDEN CITY TO ASHLAND LINE. ADDITIONALLY, SPOTTERS COULD BE
NEEDED LATE TONIGHT. RAINFALL REPORTS WILL BE HELPFUL AS WELL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Aug 17, 2:39 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 AM CDT MON AUG 17 2009

KSZ043-044-170945-
LANE-SCOTT-
339 AM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SCOTT COUNTIES...

AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSSELL SPRINGS TO
LEOTI...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF SCOTT
STATE LAKE TO LEOTI...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN LANE AND SCOTT COUNTIES...INCLUDING THE CITIES OF
MODOC...SCOTT STATE LAKE...SCOTT CITY...MANNING...GRIGSTON...
HEALY...AMY...SHIELDS AND DIGHTON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10027 3830 10025 3829 10112 3869 10113
      3870 10112
TIME...MOT...LOC 0838Z 283DEG 33KT 3889 10110 3853 10129

12

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 09:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
August 17, 3:15 AM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
0.75 in hail
Reported by
Public
Coordinates
38.480, -100.910

Thunderstorm Wind, Barber

When
August 17, 6:37 AM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

Hail, Ford

When
August 17, 8:15 AM CST
Where
Ford County, 13.72 mi W of Bloom
Measured
0.75 in hail
Reported by
Public
Coordinates
37.490, -100.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195314, 195316, 195315.